Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

August 9, 2011Okeechobee County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2011, 5:16 PM EDT for Okeechobee County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 5:16 PM EDT (21:16 UTC)
Expired
Aug 9, 2011, 6:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3252 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WWUS82 KMLB 092116
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT TUE AUG 9 2011

FLZ058-092200-
OKEECHOBEE-
516 PM EDT TUE AUG 9 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...

* UNTIL 600 PM EDT.

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STORMS CAPABLE OF PRODUCING STRONG WINDS IN EAST CENTRAL HIGHLANDS 
COUNTY...MOVING EAST AT 25 MPH INTO WEST CENTRAL OKEECHOBEE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2723 8099 2729 8100 2733 8105 2736 8104
      2739 8112 2745 8115 2749 8121 2753 8121
      2760 8114 2764 8114 2764 8078 2756 8078
      2756 8075 2720 8068 2718 8076 2720 8080
      2716 8088
TIME...MOT...LOC 2114Z 275DEG 23KT 2747 8128

$$

BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT TUE AUG 9 2011

.DISCUSSION...

TONIGHT...EARLY START TO CONVECTION THANKS TO HIGH MOISTURE AND A
DEEP...ALBEIT WEAK...H85-H30 VORT AXIS OVER THE ERN GOMEX/NRN
PENINSULA. WEAK LAPSE RATES AND THE LACK OF AN EAST COAST SEA BREEZE
HAVE LIMITED STORM STRENGTH...WHILE CONSIDERABLE CONVECTIVE DEBRIS
CLOUDS/RAIN HAVE LARGELY QUASHED SFC HEATING. MID AFTN TEMPS WERE
LARGELY IN THE M70S/L80S.

WHILE PRECIP SHOULD LINGER THRU LATE EVNG AS THE MID LVL DISTURBANCE
PUSHES ACRS THE PENINSULA...ADDITIONAL DEEP CONVECTION THRU SUNSET
UNLIKELY. ISOLD TSRAS OVER THE GOMEX/WRN PENINSULA MAY SURVIVE LONG
ENOUGH TO PUSH INTO THE INTERIOR COUNTIES OF E CENTRAL FL. BUT MOST
PRECIP WILL BE STRATIFORM.  HIGH CLOUD COVER WILL KEEP OVERNIGHT
WILL KEEP MIN TEMPS IN THE M/U70S.

WED-THU...THE MID/UPR LVL TROF AXIS OVER THE ERN CONUS WILL AMPLIFY
AS A +80KT ZONAL JET STREAK OVER THE NATIONS MIDSECTION PUSHES EAST
AND PLACES THE TROF UNDER ITS ASCENDING LEFT EXIT QUAD. THIS WILL
KEEP THE ATLC RIDGE AXIS SUPPRESSED AS FAR S AS THE NW CARIB. AS THE
TROF DEEPENS OVER THE WRN ATLC...WED WILL TRANSITION FROM THE RECENT
WET WX PATTERN WITH W/SW FLOW TO A DRIER W/NW FLOW. THE WINDS WILL
PUSH A WEAK SURFACE BNDRY INTO S FL BY THU MORNING. SCT SHRAS AND
TSRAS AHEAD OF THE BNDRY MID TO LATE THU MORNING WILL TAPER OFF FROM
N TO S THROUGH DURING THE DAY.  THE WARM WRLY COMPONENT WILL KEEP
TEMPS ABV CLIMO WITH MAX READINGS LARGELY IN THE M/U90S...MINS IN
THE M/U70S.

FRI-MON...(PREV DISC)
UPPER LEVEL GULF OF MEXICO RIDGE AXIS QUICKLY NOSES INTO NORTH
FLORIDA IN THE WAKE OF THE TROUGH BRINGING THE NORTHWEST FLOW AROUND
TO THE EAST BY FRIDAY. THE COMBINATION OF DRIER AIR MOVING IN POST
BOUNDARY AND UNFAVORABLE N-NE FLOW WILL BRING LOWER POPS FOR BOTH
DAYS...RANGING FROM 20 PERCENT ALONG THE VOLUSIA/NORTHERN BREVARD
COASTS TO 40 PERCENT ALONG THE TREASURE COAST AND OKEECHOBEE COUNTY
WHICH WILL BE CLOSER TO THE BOUNDARY AND BETTER MOISTURE

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL IN THE MID-UPPER
90S...THOUGH THE ONSET OF RAIN/CLOUDS ON WEDNESDAY MAY KEEP TEMPS
CLOSER TO THE LOW 90S IN SOME LOCATIONS. WEAK ONSHORE FLOW
DEVELOPING THURSDAY AND FRIDAY WILL KEEP COASTAL TEMPS A FEW DEGREES
COOLER IN THE LOW 90S.

OVERNIGHT MINS IN THE MID 70S ACROSS OKEECHOBEE TO THE UPPER 70S/80F
ELSEWHERE. HEAT INDICIES WILL CONTINUE TO PEAK IN THE 104-108F RANGE
DURING THE AFTERNOONS.

BETTER MODEL AGREEMENT BETWEEN THE GFS AND ECMWF ON THE 09/00Z
RUNS...WITH THE GFS COMING INTO LINE WITH THE ECMWF'S SOLUTION FOR
THE UPCOMING WEEKEND. UPPER LEVEL RIDGE CENTER OVER THE GULF OF
MEXICO MOVES EAST AND MERGES WITH THE LARGER RIDGE OVER THE WESTERN
ATLANTIC ON SATURDAY WITH BOTH THE MID LEVEL AND SURFACE RIDGE AXIS
EXPECTED TO BE OVER CENTRAL FL. ANOTHER TROUGH DIGGING INTO THE
EASTERN US INTO SUNDAY WILL PUSH THE RIDGE AXIS BACK TO THE SOUTH OF
THE PENINSULA BRINGING THE RETURN OF SOUTHWESTERLY FLOW INTO EARLY
NEXT WEEK. POPS NEAR CLIMATOLOGY FOR ALL THREE DAYS AS MID LEVEL
MOISTURE DOES NOT LOOK QUITE AS HIGH. SOUTHWEST FLOW WILL BE WEAK
ENOUGH TO ALLOW THE SEA BREEZE TO DEVELOP AND HELP KEEP TEMPERATURES
IN THE LOW 90S AT THE COAST/MID 90S INLAND.

&&

.AVIATION...
THRU 09/23Z...AREAS MVFR RA WITH ISOLD IFR TSRAS MVG W TO E ARND
THRU 10/02Z. BTWN 10/02Z-10/04Z...BCMG VFR ALL SITES WITH CIGS AOA
FL120.

&&

.MARINE...(PREV)
MODERATE WESTERLY FLOW CONTINUES INTO WEDNESDAY WITH WINDS
10-15KTS...BECOMING NW ON THURSDAY AS A WEAK BOUNDARY MOVES THROUGH
THE AREA. WINDS BECOMING ONSHORE IN THE WAKE OF THE BOUNDARY ON
THURSDAY AND FRIDAY AS SFC RIDGE AXIS BRIEFLY REESTABLISHES ITSELF
OVER NORTH FLORIDA WITH WINDS GENERALLY 10KTS OR LESS.
SOUTH-SOUTHWEST FLOW RETURNS FOR SAT AND SUN AND RIDGE AXIS IS
PUSHED BACK TO THE SOUTH WITH WINDS BECOMING SOUTHEAST IN THE
AFTERNOONS WITH THE DEVELOPMENT OF THE SEA BREEZE. SEAS 1-2FT NEAR
THE COAST TO 3-5FT BEYOND ABOUT 10-15 MILES ON WEDNESDAY WITH THE
OFFSHORE FLOW...SUBSIDING TO 2-3FT OVER ALL THE WATERS AS OFFSHORE
FLOW WEAKENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  96  77  91 /  50  50  30  20
MCO  76  94  78  94 /  40  60  30  20
MLB  78  96  75  90 /  50  60  40  30
VRB  78  95  76  90 /  50  60  40  30
LEE  77  94  77  94 /  40  50  30  20
SFB  77  95  78  94 /  40  50  30  20
ORL  76  94  78  95 /  40  50  30  20
FPR  77  95  76  90 /  50  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECAST/AVIATION...BRAGAW
RADAR/IMPACT WX.....LASCODY
RADAR...SEDLOCK
Hazardous weather outlook, Aug 9, 11:18 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1118 AM EDT TUE AUG 9 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1118 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
WESTERLY LOW LEVEL WINDS WILL PUSH SHOWERS AND STORMS ACROSS THE
PENINSULA EARLIER THAN NORMAL.  THE GREATEST CHANCE FOR STRONG
STORMS WILL BE SOUTH OF ORLANDO AND CAPE CANAVERAL WHERE DAYTIME
HEATING WILL BE THE HIGHEST. MOVEMENT WILL BE TO THE EAST AT 15 TO
20 MPH.

STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES...VERY HEAVY
DOWNPOURS AND WIND GUSTS TO 40 MPH.

.EXCESSIVE HEAT IMPACT...
THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND A HUMID AIR
MASS WILL PRODUCE HEAT INDICES AROUND 105 EARLY THIS AFTERNOON
MAINLY ALONG THE SPACE AND TREASURE COASTS.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 15 TO 20 MPH
ACROSS AREAS SOUTH OF ORLANDO AND CAPE CANAVERAL THIS AFTERNOON...
THEN CONTINUE WELL OUT INTO THE ATLANTIC. OCCASIONAL TO FREQUENT
LIGHTNING STRIKES AND WIND GUSTS UP TO 35 KNOTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WESTERLY STEERING FLOW WILL MOVE SCATTERED TO NUMEROUS AFTERNOON AND
EVENING STORMS TOWARD THE EAST COAST WEDNESDAY. RAIN CHANCES WILL
RETURN CLOSER TO NORMAL BY LATE WEEK AS OFFSHORE FLOW WEAKENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

RL

In the hours before

Local storm report, Aug 9, 1:08 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
108 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FUNNEL CLOUD     SEBASTIAN INLET         27.85N 80.44W
08/09/2011                   INDIAN RIVER       FL   PARK/FOREST SRVC

            PARK RANGER OBSERVED SUBSTANIAL WATERSPOUT TO THE
            NORTHEAST OF THE BRIDGE BETWEEN BREVARD AND INDIAN RIVER
            COUNTY.

1236 PM     TSTM WND GST     MELBOURNE               28.08N 80.61W
08/09/2011  M41 MPH          BREVARD            FL   ASOS

            MELBOURNE INTL ARPT ASOS OBS 1643Z REMARKS PK WND
            30036/1636.

1244 PM     TSTM WND GST     3 S INDIALANTIC         28.05N 80.56W
08/09/2011  M46 MPH          AMZ552             FL   MESONET

            WEATHER UNDERGROUND OBS 32528G40 KTS

&&

FXD
Special weather statement, Aug 9, 5:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT TUE AUG 9 2011

FLZ058-092200-
OKEECHOBEE-
516 PM EDT TUE AUG 9 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...

* UNTIL 600 PM EDT.

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS IN EAST CENTRAL HIGHLANDS
COUNTY...MOVING EAST AT 25 MPH INTO WEST CENTRAL OKEECHOBEE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2723 8099 2729 8100 2733 8105 2736 8104
      2739 8112 2745 8115 2749 8121 2753 8121
      2760 8114 2764 8114 2764 8078 2756 8078
      2756 8075 2720 8068 2718 8076 2720 8080
      2716 8088
TIME...MOT...LOC 2114Z 275DEG 23KT 2747 8128

BOWEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:49 AM EDTSpecial Marine WarningMLB116 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.